MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE60 HI-FLOW KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE60 HI-FLOW KIT; NRY
Catalog Number 5MAXACE132KIT
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system ace 60 reperfusion catheter (ace60) was ovalized approximately 23.0, 59.0, and 103.0 cm from the hub.During functional analysis, a demonstration 3maxc was attempted to be advanced through the ace60.While advancing the 3maxc through the ace60, resistance was encountered as the 3maxc met the ovalization in the proximal shaft of the ace60 and the 3maxc could not be advanced any further.Conclusions: evaluation of the returned devices revealed that the 3maxc was fractured.Visual inspection of the fracture showed evidence of material deformation and stretching.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.Further evaluation of the returned device revealed that the 3maxc was kinked.This kink was likely incidental and may have occurred while packaging the device for return to penumbra.Evaluation of the returned devices revealed that the penumbra system ace 60 reperfusion catheter (ace60) was ovalized.This type of damage typically occurs due to improper handling during use.If the device is forcefully gripped or pinched during insertion, damage such as this may occur.The ovalization in the ace60 likely contributed to the fracturing of the 3maxc.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00528.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m3 segment of middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc) and a penumbra system ace 60 high-flow kit (kit).It was noted that the patient''s anatomy was not tortuous.During the procedure, the physician completed a pass using the penumbra system ace 60 reperfusion catheter (ace60) and the 3maxc.While removing the 3maxc from the ace60, the physician experienced resistance and upon removal of the 3maxc, the physician noticed that the end of the 3maxc was frayed and that the distal tip of the 3maxc was missing.The physician then decided to remove ace60.Upon removing and flushing the ace60 with saline, the missing piece of the 3maxc came out of the ace60 along with clot.The procedure was then successfully completed using a new ace60 and 3maxc.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM ACE60 HI-FLOW KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7327900
Report Number3005168196-2018-00529
Device Sequence Number11160819
Product Code NRY
UDI-Device Identifier00814548017433
UDI-Public00814548017433
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/08/2020
Device Catalogue Number5MAXACE132KIT
Device Lot NumberF80480
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2018
Initial Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1